Christensen-Dalsgaard, J., Monteiro, M.J.P.F.G., Rempel, M. et al. (1 more author) (2011) A more realistic representation of overshoot at the base of the solar convective envelope as seen by helioseismology. Monthly Notices of the Royal Astronomical Society, 414 (2). pp. 1158-1174. ISSN 0035-8711
Abstract
The stratification near the base of the Sun’s convective envelope is governed by processes of convective overshooting and element diffusion, and the region is widely believed to play a key role in the solar dynamo. The stratification in that region gives rise to a characteristic signal in the frequencies of solar p modes, which has been used to determine the depth of the solar convection zone and to investigate the extent of convective overshoot. Previous helioseismic investigations have shown that the Sun’s spherically symmetric stratification in this region is smoother than that in a standard solar model without overshooting, and have ruled out simple models incorporating overshooting, which extend the region of adiabatic stratification and have a more-or-less abrupt transition to subadiabatic stratification at the edge of the overshoot region. In this paper we consider physically motivated models which have a smooth transition in stratification bridging the region from the lower convection zone to the radiative interior beneath. We find that such a model is in better agreement with the helioseismic data than a standard solar model.
Metadata
Item Type: | Article |
---|---|
Authors/Creators: |
|
Copyright, Publisher and Additional Information: | This article has been accepted for publication in Monthly Notices of the Royal Astronomical Society ©: 2011 The Authors Published by Oxford University Press on behalf of the Royal Astronomical Society. All rights reserved. |
Keywords: | asteroseismology; convection; Sun: helioseismology; Sun: interior; stars: interiors; OSCILLATION FREQUENCIES; PENETRATIVE CONVECTION; SCALING RELATIONSHIPS; SOUND-SPEED; ZONE; SUN; HELIUM; DIFFUSION; BOTTOM; MODELS |
Dates: |
|
Institution: | The University of Sheffield |
Academic Units: | The University of Sheffield > Faculty of Science (Sheffield) > School of Mathematics and Statistics (Sheffield) |
Depositing User: | Symplectic Sheffield |
Date Deposited: | 06 Nov 2017 10:39 |
Last Modified: | 06 Nov 2017 10:39 |
Published Version: | https://doi.org/10.1111/j.1365-2966.2011.18460.x |
Status: | Published |
Publisher: | Oxford University Press |
Refereed: | Yes |
Identification Number: | 10.1111/j.1365-2966.2011.18460.x |
Open Archives Initiative ID (OAI ID): | oai:eprints.whiterose.ac.uk:123521 |